Duloxetine, also called Cymbalta, is used as a medication that combats depression and anxiety. Cymbalta is a selective serotonin reuptake inhibitor that alters certain physiological processes within the brain and helps promote a good mood and treats depression and anxiety. However, as is the case with most medication that is prescribed in medicine, Cymbalta also has certain side-effects. One such effect that has been noticed is one on the body weight. In this article, we shall explore this side-effect in little more detail.
Does Cymbalta cause weight gain?
A common concern with Cymbalta is an issue regarding weight as is seen in the case of tricyclic antidepressant therapies. Tricyclic antidepressants can cause weight gain which has led to reduced to patient compliance and patient objection to actually take the drug. Interestingly, selective serotonin reuptake inhibitors such as Cymbalta cause weight loss in the short-term after initiation of its use. This has in fact been shown in a study where patients treated with Cymbalta for 8 to 9 weeks demonstrated weight loss when compared to placebo treatments. The same study also demonstrated that patients lost their weight despite having a completely normal appetite. Cymbalta and weight loss is no doubt a concern but it appears that the loss of weight in a short lived and is not clinically that significant.
As treatment progresses beyond the above period, patients tend to gain weight rather than lose weight further. This appears to be greater at a higher dose of duloxetine prescribed. It must be borne in mind that this side-effect is not just seen with Cymbalta but is also seen with similar antidepressant agents such as sertraline and fluoxetine. This weight gain is seen in around 1 out of 100 (1%) patients taking Cymbalta.
What to do if Cymbalta causes weight gain?
In the event that a patient taking Cymbalta experiences weight gain, it is important for them to visit their health care provider and discuss weight loss strategies especially if they need to remain on the medication. Weight loss can be achieved through simple measures such as diet and exercise. However, before this sort of treatment regime is advocated, patients will have to undergo a complete physical examination to ensure that there are no other additional causes identified which can lead to weight gain other than Cymbalta itself.
Cymbalta does not cause weight loss or weight gain in all patients who take the drug. However, it is not possible to predict who will develop the side-effects but when they do, taking simple measures can help bring their weight back to normal.
The link between Cymbalta and weight appears to be a rather complex one. Short term weight loss may actually be a welcome side-effect for some obese individuals though the long-term weight gain can be seen as an annoyance. Either way, it is important for patients to recognise the side-effects before taking the drug and discuss them with their health care professional to ensure that it would not have any other detrimental effects on their health.